How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Dog Veterinarian
Category: Dog
Satisfied Customers: 14839
Experience:  Over 20 years of experience as a veterinarian
49838867
Type Your Dog Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

I believe my dog just ate two 20mg citalopram. JA: IÂ'm sorry

Customer Question

I believe my dog just ate two 20mg citalopram.
JA: IÂ’m sorry to hear that. The Veterinarian will know if your dog will be able to digest that. What is the dog's name and age?
Customer: Reynard, just over one year.
JA: Anything else I can tell the Veterinarian before I connect you two?
Customer: He is 10.3 lbs and saw the vet recently, is up to date on all his shots and was declaired healthy.
JA: I'm sending you to a secure page on JustAnswer so you can place the $5 fully refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and connect you two.
Submitted: 7 months ago.
Category: Dog
Expert:  Dr. Kara replied 7 months ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian.I am sorry to hear that your 10.3 pound fellow ingested two 20mg Citalopram pills or 40mgs.This is a selective serotonin reuptake inhibitor which can be used for anxiety and for lick granulomas in dogs. The usual dose in dogs is 0.5mg to 1mg per kilogram (2.2 pounds) of body weight. If he is 10.3 pounds he is 4.68kgs (10.3/2.2 pounds per kg = 4.68kgs), so he could reasonably take 2.34mgs to 4.68mgs per day in total.Toxicity studies in dogs show dogs given more than 20 mgs per kilogram (2.2 pounds of body weight suffered severe seizures.If he is 10.3 pounds he is 4.68kgs (10.3/2.2 pounds per kg = 4.68kgs), which means he ingested 8.55mgs/kg. Although not a dose high enough to cause seizures it is almost ten times the high end of the dosing range in dogs.I would induce vomiting to get the medication out as soon as possible.Induce vomiting by giving him 3% hydrogen peroxide at a dose of 1 tablespoon directly orally, or mixed with a little ice cream or bread chunks, then take him out and run him around to get the peroxide fizzing.If no vomiting in 10 minutes repeat the peroxide dose once.If you don't have peroxide a trip to the emergency clinic is best if your veterinarian is closed.I'll be back with further information, but I wanted you to have this to start.
Expert:  Dr. Kara replied 7 months ago.
With doses of about 5 to 10mg/kg (which is where he would be eating 40mgs) we see side effects of drooling, loss of appetite, vomiting, muscle tremors, and severe lethargy, or in some dogs paradoxical (opposite effects) hyperactivity and possible aggression.At higher doses we can see a very dangerous life threatening host of symptoms called Serotonin Syndrome.This drug begins to act relatively quickly, within an hour or so of ingestion, and effects can last for several hours, in some dogs more than a day.If he is starting to show signs he can be put on fluids, given antidote drugs (cyproheptadine) to reverse some of the effects and anti-nausea drugs.But we need to act quickly for him.Please let me know if you have any further questions.
Expert:  Dr. Kara replied 7 months ago.
Hello, I wanted to make sure that you didn't have any further questions for me, and I'd like to know how things turned out for your pup. If you found my response helpful please don't forget to rate it so I may receive credit for it, thank you, ***** *****
Expert:  Dr. Kara replied 7 months ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Dr. Kara